Computed tomography of the head in 15 children with end-stage renal disease revealed cerebral cortical atrophy in eight and ventricular enlargement in an additional two. These changes were not necessarily associated with any clinical signs or symptoms. Although high doses of steroids may have been responsible for some of the lesions, alternate etiologies are required to explain the abnormality in others cases. The mean length of time the patients received chronic hemodialysis was twice as long in patients with atrophy as in those with normal scans. However, possible causative factorls related to dialysis could not be identified. The high incidence of cerebral atrophy is cause for concern and indicates the need for further study of this phenomenon.
|Original language||English (US)|
|Number of pages||6|
|Journal||American Journal of Kidney Diseases|
|State||Published - 1983|
ASJC Scopus subject areas